Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 14, NWS Gaylord, MI

June 6, 20086 counties in Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 6, 2008, 4:38 PM EDT for 6 counties in Michigan. It was in force for 47 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2008, 4:38 PM EDT (20:38 UTC)
Expired
Jun 6, 2008, 5:25 PM EDT
In force
47 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

Counties Alcona County, MI, Crawford County, MI, Iosco County, MI, Ogemaw County, MI, Oscoda County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 70 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 4:40 PM EDTTSTM WND DMG6 Sw West Branch, MITREES AND POWERLINES BLOWN DOWN NEAR THE INTERSECTION OF STILL WAGON ROAD AND GREENWOOD ROAD
Jun 6, 4:55 PM EDTTORNADO7 Ne West Branch, MIRATED EF0. INITIAL TOUCHDOWN NEAR THE INTERSECTION OF M-33 AND SAGE LAKE ROAD. DAMAGE TO SEVERAL FARMS AND RESIDENCES. PATH LENGTH JUST UNDER 1 MILE...WIDTH ROUGHLY 100 YARDS.
Jun 6, 4:58 PM EDTTSTM WND DMG6 Ne West Branch, MITREES DOWN
Jun 6, 4:58 PM EDTTSTM WND DMG7 Ne West Branch, MITREES DOWN AND BARN DESTROYED ONE MILE NORTH OF INTERSECTION OF M-33 AND PETERS ROAD
Jun 6, 5:05 PM EDTTSTM WND GST 608 Ese Rose City, MIPOWER LINES DOWN
Jun 6, 5:15 PM EDTTSTM WND GST 608 Ese Rose City, MIPOWER LINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 2:18 PM EDTTornado WatchSPC10 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2008-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2008-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 062038
SVRAPX
MIC001-039-069-129-135-143-062145-
/O.NEW.KAPX.SV.W.0014.080606T2038Z-080606T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
438 PM EDT FRI JUN 6 2008

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN NORTHERN LOWER MICHIGAN...
  ALCONA COUNTY IN NORTHERN LOWER MICHIGAN...
  OSCODA COUNTY IN NORTHERN LOWER MICHIGAN...
  IOSCO COUNTY IN NORTHERN LOWER MICHIGAN...
  ROSCOMMON COUNTY IN NORTHERN LOWER MICHIGAN...
  OGEMAW COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 545 PM EDT

* AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR TWIN LAKES AREA...OR 7 MILES
  WEST OF WEST BRANCH...MOVING NORTHEAST AT 54 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLEAR LAKE...
  SOUTH BRANCH TOWNSHIP...
  FOSTER TOWNSHIP...
  SELKIRK...
  ROSE CITY...
  ROSE TOWNSHIP...
  RIFLE RIVER STATE PARK...
  LUPTON...

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE
OR NO ADVANCE WARNING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4417 8398 4416 8476 4417 8484 4486 8455
      4475 8334
TIME...MOT...LOC 2038Z 223DEG 47KT 4429 8430

$$
2 follow-up statements
000 
WWUS34 KAPX 062050
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
450 PM EDT FRI JUN 6 2008

MIC001-039-069-129-135-143-062145-
/O.CON.KAPX.SV.W.0014.000000T0000Z-080606T2145Z/
CRAWFORD MI-ALCONA MI-OSCODA MI-IOSCO MI-ROSCOMMON MI-OGEMAW MI-
450 PM EDT FRI JUN 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR OGEMAW...ROSCOMMON...IOSCO...OSCODA...ALCONA AND CRAWFORD
COUNTIES...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SOUTH BRANCH
TOWNSHIP...OR 10 MILES NORTHEAST OF ROSCOMMON...MOVING NORTHEAST AT
66 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LOVELLS...
  MIO...
  CURTISVILLE...
  MCKINLEY...
  GARLAND...
  GLENNIE...
  FAIRVIEW...
  MILEN TOWNSHIP...

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE
OR NO ADVANCE WARNING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4417 8398 4416 8476 4417 8484 4486 8455
      4475 8334
TIME...MOT...LOC 2050Z 212DEG 58KT 4466 8438

$$
000 
WWUS34 KAPX 062125
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
523 PM EDT FRI JUN 6 2008

MIC001-039-069-129-135-143-062133-
/O.CAN.KAPX.SV.W.0014.000000T0000Z-080606T2145Z/
CRAWFORD MI-ALCONA MI-OSCODA MI-IOSCO MI-ROSCOMMON MI-OGEMAW MI-
523 PM EDT FRI JUN 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR OGEMAW...ROSCOMMON...IOSCO...
OSCODA...ALCONA AND CRAWFORD COUNTIES IS CANCELLED...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED
THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.

THE TORNADO WARNING FOR PARTS OF IOSCO AND ALCONA COUNTIES REMAIN IN 
EFFECT UNTIL 545 PM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA UNTIL 10 PM.


LAT...LON 4417 8398 4416 8476 4417 8484 4486 8455
      4475 8334
TIME...MOT...LOC 2123Z 212DEG 58KT 4511 8398

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 4:17 PM EDT, 21 minutes earlier.

Area forecast discussion, Jun 6, 4:17 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
417 PM EDT FRI JUN 6 2008

.DISCUSSION...BRIEF ONE TODAY GIVEN ONGOING WX. CONVECTIVE EVENT
PRETTY MUCH PLAYING OUT AS EXPECTED...WITH VORT LOBE/MODEST HEIGHT
FALLS AND ENCROACHING 110+KT JETLET DRIVING ASCENT AND CONVECTIVE
DEVELOPMENT IN A HIGHLY SHEARED ENVIRONMENT (0-6KM SHEAR RUNNING 50
KNOTS OR BETTER). MAIN THREAT FOR THE EVENING WILL BE POTENTIAL FOR
INITIALLY DISCRETE CELLS TO MERGE INTO A LINE BEFORE RAPIDLY EXITING
BY 00-02Z TIMEFRAME. 17Z APX RAOB BEARS OUT LINEAR POTENTIAL WELL
GIVEN STRONG SPEED SHEAR BUT LACK OF DIRECTIONAL TURNING...
COUPLED WITH MORE THAN SUFFICIENT DRY MID-LEVEL AIRMASS TO PROMOTE
DOWNDRAFTS (DCAPES RUNNING 1000 J/KG OR BETTER) AND SUBSEQUENT LINE
ORGANIZATION. AFTER THAT...LITTLE TO SPEAK OF THRU MUCH OF THE NIGHT
WITH LOSS OF SHORTWAVE/JET FORCING AND LOW LEVEL RIDGE AXIS BUILDING
BACK INTO THE REGION BY MORNING. COULD BE A FEW LINGERING SHOWERS
THRU 06Z AS LOW LEVEL JET REMAINS STRONG IN THE PRESENCE OF DEEP
MOISTURE...BUT BEST MASS CONVERGENCE WILL REMAIN WELL NORTH SO
DIFFICULT TO SEE ANYTHING WIDESPREAD BEHIND THE INITIAL LINE.
OVERNIGHT LOWS QUITE WARM IN THE 60S ONCE AGAIN PER LACK OF THERMAL
ADVECTION BEHIND PASSAGE OF WEAK TROUGH AXIS.

LAWRENCE

LONG TERM...WEVE GONE FROM A QUIET PATTERN TO AN ACTIVE PATTERN
OVER THE LAST WEEK AND IT LOOKS TO BE CONTINUING TO BE ACTIVE
THROUGH THE NEXT WEEK.

SATURDAY...HIGH PRESSURE BUILDS INTO THE REGION AT THE SFC, WHILE
THE 500 AND 700 MB RIDGES MOVE EAST. THIS ALLOWS THE NEXT SYSTEM TO
MOVE TOWARD THE REGION. HOWEVER, NO PRECIPITATION IS EXPECTED.

SATURDAY NIGHT...AS THE 500 MB PATTERN FLATTENS (ORIENTS EAST-WEST),
THE FRONT LAYS OVER IN N LOWER. BOTH THE MODELS SHOW PRECIPITATION,
BUT THE GFS HAS SOME IN E UPPER AND THE NAM PRETTY MUCH HAS ALL OF
THE RAIN IN N LOWER. THIS WILL BE HARD TO PIN DOWN SO FOLLOWED THE
FLOW OF HIGHER POPS IN N LOWER BUT HAVE POPS IN E UPPER.

SUNDAY...THE BOTH MODELS CONTINUE SHOWERS AND THUNDERSTORMS THROUGH
THE DAY, AS THE FRONT SLOWLY MOVES THROUGH THE FORECAST AREA AND THE
SFC LOW TRACKS NORTHEAST OUT OF IOWA AND INTO LOWER MICHIGAN. SO
HAVE HIGHER CHANCE POPS IN THE FORECAST AS IT MOVES THROUGH.

SUNDAY NIGHT/MONDAY...WHILE THE FRONT STALLS OVER N LOWER THE RAIN
CONTINUES OVER THE REGION OVERNIGHT. THE MODELS HAVE TWO DIFFERENT
SCENARIOS FOR MONDAY, THOUGH. THE GFS BRINGS THE STORM THROUGH LOWER
MICHIGAN, WHILE THE SFC LOW ON THE NAM IS FARTHER SOUTH. WHICHEVER
ONE IS RIGHT, THE RAIN STOPS SHORTLY AFTER THE SYSTEM MOVES EAST AND
THE HIGH BUILDS INTO THE REGION, WHICH LOOKS TO BE OVERNIGHT ON
MONDAY SOMETIME.

EXTENDED (TUESDAY THRU FRIDAY)...TUESDAY, THE SFC LOW AND THE FRONT
IS THROUGH THE REGION, AND HIGH PRESSURE BUILDS INTO THE REGION.
WEDNESDAY, THE HIGH PRESSURE IS OVER THE REGION SO EXPECTING NO
RAIN. THURSDAY, THE CHANCE FOR RAIN RETURNS AS THE NEXT SYSTEM MOVES
INTO THE REGION. FRIDAY, THE COLD FRONT LOOKS TO BE PUSHING INTO THE
FORECAST AREA. SO EXPECTING THE CHANCE FOR RAIN STILL.

LUTZ

.PREV DISCUSSION... /ISSUED 122 PM EDT FRI JUN 6 2008/

.AVIATION...EXPECT CONVECTION TO CONTINUE TO SLOWLY FIRE INTO THE
AFTERNOON HOURS AS JET MAXIMUM/HEIGHT FALLS ADVANCE INTO THE AREA.
CONDITIONS SHOULD REMAIN VFR UNDER BKN/OVC CUMULUS DECK...WITH A
BROKEN LINE OF CONVECTION LIKELY FIRING ALONG OR JUST EAST OF A
LINE FROM KTVC/KPLN. THUS...EXPECT THE BEST CHANCES FOR MORE
ORGANIZED STORMS WILL BE NOTED AT KAPN 21-00Z TIMEFRAME...AND ANY
STORMS COULD EASILY BECOME SEVERE. FOR KPLN/KTVC WILL MAINTAIN
VICINITY MENTION AS DO NOT FORESEE WIDESPREAD ACTIVITY FOR THE TAF
SITES PROPER...BUT SOMETHING TO BE WATCHED. ANY CONVECTION SHOULD
RAPIDLY EXIT THE PICTURE THIS EVENING...LEAVING CLEARING SKIES AS
WEAK HIGH PRESSURE BUILDS OVERHEAD. LOW LEVEL WIND SHEAR AGAIN A
CONCERN THRU THE NIGHT AS LOW LEVEL JET REMAINS STRONG...WITH
GUSTY SURFACE WINDS RETURNING TO ALL AREAS BY LATE SATURDAY
MORNING AS MIXING/RETURN FLOW ENSUES.

LAWRENCE

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR LMZ323-341-342-
     344>346.

LH...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR LHZ345-347>349.

LS...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR LSZ321.

&&
Hazardous weather outlook, Jun 6, 4:27 PM EDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
427 PM EDT FRI JUN 6 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
072330-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
427 PM EDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN MICHIGAN THIS EVENING.
SEVERE THUNDERSTORMS ARE POSSIBLE...THROUGH 10 PM. DAMAGING WIND
GUSTS TO 70 MPH...HAIL UP TO PENNY SIZE...AND ISOLATED TORNADOES
ARE POSSIBLE. PLEASE SEE ONGOING TORNADO WATCH FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT. A FEW STORMS
COULD BE SEVERE...ESPECIALLY IN EASTERN UPPER AND NORTHWEST LOWER
MICHIGAN. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS.

THUNDERSTORMS ARE ALSO IN THE FORECAST FOR SUNDAY THROUGH
TUESDAY AND AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...SPOTTERS PLEASE RELAY ANY DAMAGE
REPORTS TO THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 10:44 PM EDTDense Fog AdvisoryAPX7 hr
Jun 6, 4:11 PM EDTTornado WarningAPXMissaukee, Wexford47 min
Jun 6, 4:35 PM EDTSpecial Marine WarningAPX55 min
Jun 6, 5:02 PM EDTTornado WarningAPXAlcona, Iosco, Ogemaw, Oscoda43 min
Jun 6, 5:04 PM EDTSevere Thunderstorm WarningAPXAlcona, Arenac, Gladwin, Iosco71 min
Jun 6, 5:15 PM EDTSevere Thunderstorm WarningAPXAlpena, Montmorency, Otsego, Presque Isle60 min
Jun 6, 5:17 PM EDTTornado WarningAPXArenac43 min
Jun 6, 5:27 PM EDTSpecial Marine WarningAPX63 min
Jun 6, 5:35 PM EDTSpecial Marine WarningAPX115 min
Jun 6, 5:39 PM EDTSevere Thunderstorm WarningAPXChippewa, Mackinac35 min
Jun 6, 6:00 PM EDTTornado WarningAPXAlpena, Presque Isle30 min
Jun 6, 6:01 PM EDTSpecial Marine WarningAPX54 min
Jun 6, 6:04 PM EDTSpecial Marine WarningAPX56 min
Jun 6, 6:36 PM EDTSpecial Marine WarningAPX54 min
Jun 6, 7:27 PM EDTSevere Thunderstorm WarningAPXCheboygan, Emmet33 min
Jun 6, 7:30 PM EDTSpecial Marine WarningAPX60 min
Jun 6, 7:58 PM EDTTornado WarningAPXMissaukee, Roscommon37 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.